Alert archive / Texas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 90, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 20, 2001, 4:52 PM CDT for Dawson County, Gaines County, Texas. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 20, 2001, 4:52 PM CDT (21:52 UTC)
- Expired
- Sep 20, 2001, 5:45 PM CDT
- In force
- 53 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Dawson County, TX, Gaines County, TX
The radar
The Midland/Odessa radar (KMAF), 94 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 20, 5:20 PM CDT | Thunderstorm Wind 60 E | Lamesa, TX | Power poles were reported blown down approximately 8 miles north of Lamesa. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.9 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 884 J/kg
- Mixed-layer CIN
- -251 J/kg
- Mixed-layer LCL
- 1694 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
280 WUUS54 KMAF 202153 SVRMAF TXC115-165-202245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 452 PM CDT THU SEP 20 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN GAINES COUNTY IN WEST TEXAS DAWSON COUNTY IN WEST TEXAS * UNTIL 545 PM CDT * AT 452 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR CEDAR LAKE...OR ABOUT 14 MILES WEST OF LAMESA...MOVING EAST AT 20 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... LAMESA...CEDAR LAKE...PATRICIA...KLONDIKE...FRIENDSHIP...KEY...ARVANA... PUNKIN CENTER...GRANDVIEW...WELCH AND ASHMORE HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS IN EXCESS OF 60 MPH CAN BE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. LAT...LON 3294 10229 3254 10238 3254 10182 3295 10177
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 3:24 PM CDT, 1 hour 28 minutes earlier.
Area forecast discussion, Sep 20, 3:24 PM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION...CORRECTED CCF NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 210 PM CDT THU SEP 20 2001 WATER VAPOR SHOWS WELL DEFINED SHRTWV TROF MVG E ACRS SRN NM WHILE LOW LEVEL WLY PUSH GATHERING MOMENTUM AS GDP 24021KT WITH FALLING DWPNT. SHRTWV TROF ENERGY MVG INTO MORE FAVORABLE ENVIRONMENT WITH 7H-5H LRS GREATER THAN 7.5 C/KM AND SFC DWPNTS MID 60S. THIS WITH SFC TEMPS N90 IS YIELDING SB CAPES NEAR 3K J/KG...STILL SOME WORK WITH NEAR 100 CINH. SIGNS OF BACKING LOW LEVEL WIND FIELD ON KMAFS VWP...AS SUCH EXPECT SUFFICIENT MSTR TO BE IN PLACE FOR A FEW ISOLD STRONG TO SEVERE TSTMS MAINLY E OF LINE FROM KHOB TO MARATHON. LOOKING UPSTREAM AT WSM PROFILER 3H WINDS IS 35KTS AND WITH SFC-85H WINDS AROUND 10KTS EXPECT VWS WILL LIMIT SVR THREAT SOMEWHAT. SURFACE TROF TO BE FARTHER W TMW ALLOWING INCREASED MSTR/INSTABILITY IN MTNS/ERN NM. WITH NW STEERING FLOW EXPECT TO SEE MORE STORMS IN WRN PLAINS ADJACENT TO MTNS...MVG FARTHER E DURING THE EVENING. UPPER RIDGE AMPLIFIES FROM SWRN U.S. INTO NRN ROCKIES WHILE GREAT LAKES RGN TROF DEEPENING SETTING STAGE FOR FROPA ON SUNDAY. AVN INDICATING ABUNDANCE OF LOW CLOUDS IN WAKE OF FRONT THRU TUESDAY MORNING WITH SIGNIFICANT COOLING IN 85H TEMPS SO MON/TUES TO HAVE A TASTE OF FALL. MAF 67/90/65/87 3232 LSA 64/86/64/85 3232 6R6 69/92/67/88 2222 MRF 57/86/56/79 2332 CNM 65/91/63/89 2332 .MAF... TX...NONE. NM...NONE.
In the hours before
Special weather statement, Sep 20, 2:53 PM CDT, 1 hour 59 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-211000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 253 PM CDT THU SEP 20 2001 .SYNOPSIS... ABUNDANT LOW LEVEL MOISTURE WILL COMBINE WITH AN UPPER LEVEL DISTURBANCE TRAVERSING NEW MEXICO TO PRODUCE SCATTERED THUNDERSTORMS OVER THE OUTLOOK AREA THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS FROM THE SOUTHEAST NEW MEXICO PLAINS TO THE DAVIS MOUNTAINS...WILL SPREAD OR DEVELOP EAST ACROSS THE REMAINDER OF THE OUTLOOK AREA. .THREATS... SEVERE THUNDERSTORMS... A SURFACE TROUGH OF LOW PRESSURE FROM THE SOUTHEAST NEW MEXICO PLAINS INTO THE DAVIS MOUNTAINS WILL PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT INTO THE EVENING. AS AN UPPER LEVEL DISTURBANCE MOVES INTO THE AREA...THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD ...ESPECIALLY OVER SOUTHEAST NEW MEXICO AND THE NORTHERN PERMIAN BASIN. THE ATMOSPHERE WILL BE MOST UNSTABLE OVER MUCH OF SOUTHEAST NEW MEXICO AND THE NORTHERN HALF OF THE PERMIAN BASIN. THEREFORE... STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND NORTHEAST OF A MALJAMAR TO JAL TO MIDLAND TO GARDEN CITY LINE. ISOLATED SEVERE STORMS WILL BE POSSIBLE ACROSS THE REST OF THE AREA. THE MAIN THREATS WILL BE FROM LARGE HAIL AND STRONG WINDS. HEAVY RAIN... DUE TO THE AMOUNT OF AVAILABLE MOISTURE AND EXPECTED SLOW MOVEMENT OF THE THUNDERSTORMS...HEAVY RAIN WILL POSE A THREAT THROUGH THIS EVENING. LOCALIZED FLOODING...ESPECIALLY IN THE DAVIS MOUNTAINS AND SURROUNDING PLAINS...WILL BE POSSIBLE INTO THE EVENING HOURS. STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. AKL
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 7:23 PM CDT | Severe Thunderstorm Warning | MAF | Upton | 67 min |
| Sep 19, 7:48 PM CDT | Flash Flood Warning | MAF | Upton | 117 min |
| Sep 19, 9:25 PM CDT | Severe Thunderstorm Warning | MAF | Dawson | 65 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.